BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Back to Search Results |
| Model Number |
102-9800 |
| Medical Device Problem Code |
Material Integrity Problem (2978)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
07/21/2023
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Analysis of the returned driver revealed that the end of the driver was damaged, and both tips of the driver were completely sheared off.The damage to the driver was sufficient to prevent functional testing.Field return samples from complaints spike were sent for scanning electron microscopy (sem) analysis, material composition, and hardness testing.Analysis results indicate the failure is associated to the presence of excessive hydrogen in the instrument material.A review of the instructions for use (ifu) was performed, and it did not reveal any anomalies as it states to avoid application of excessive stress on instrumentation and do not force deployment or implant breakage or damage to bony structures may result.It also advises to advance the dilator assembly manually and with the assistance of a mallet until the distal tip approaches the dorsal aspect of the facet shadow.Additionally, it instructs to insert the driver through the proximal entry point on the inserter and gently rotate until the distal end of the driver has engaged the implant.
Event or Problem Description
It was reported that during the superion indirect decompression system (ids) implant procedure, difficulties occurred during the implant deployment, requiring multiple repositioning attempts to properly align the inserter with the spinous process.Just before making another adjustment, a noise was heard, and upon inspection, the driver was found to be broken.All broken pieces were successfully removed from the patient, and a new driver was used to complete the procedure.There were no reported issues postoperatively.
Event or Problem Description
It was reported that during the superion indirect decompression system (ids) implant procedure, difficulties occurred during the implant deployment, requiring multiple repositioning attempts to properly align the inserter with the spinous process.Just before making another adjustment, a noise was heard, and upon inspection, the driver was found to be broken.All broken pieces were successfully removed from the patient, and a new driver was used to complete the procedure.Old: it was reported that during the superion indirect decompression system (ids) implant procedure, during the implant deployment, the team encountered difficulties and had to reposition the inserter multiple times to better align with the spinous process.Just before making another adjustment, a noise was heard, and upon inspection, the driver was found to be broken.The broken pieces were successfully removed, and a new driver was used to complete the procedure.After the procedure was finished, the doctor examined the initially broken driver and then noticed that the driver used to complete the procedure was also damaged.Although the implant was fully deployed, a broken piece remained inside it.A magnet was used to retrieve the broken pieces.The returned driver was analyzed, and a visual inspection revealed that the end of the driver was damaged, and both tips of the driver were completely sheared off.No additional adverse patient effects were reported.
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.An urgent medical device correction (97003015-fa) was delivered to physicians in may 2023 communicating the potential for superion indirect decompression system (ids) driver instrument tip breaks to occur with use of excessive force during the implant procedure.Driver tip damage may be readily detected via visual, audible, and/or tactile signals.Analysis of the returned driver revealed that the end of the driver was damaged, and both tips of the driver were completely sheared off.The damage to the driver was sufficient to prevent functional testing.Field return samples from complaints spike were sent for scanning electron microscopy (sem) analysis, material composition, and hardness testing.Analysis results indicate the failure is associated to the presence of excessive hydrogen in the instrument material.A review of the instructions for use (ifu) was performed, and it did not reveal any anomalies as it states to avoid application of excessive stress on instrumentation and do not force deployment or implant breakage or damage to bony structures may result.It also advises to advance the dilator assembly manually and with the assistance of a mallet until the distal tip approaches the dorsal aspect of the facet shadow.Additionally, it instructs to insert the driver through the proximal entry point on the inserter and gently rotate until the distal end of the driver has engaged the implant.
Additional Manufacturer Narrative
Correction to follow up 1 mdr in block b5.A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.An urgent medical device correction (97003015-fa) was delivered to physicians in may 2023 communicating the potential for superion indirect decompression system (ids) driver instrument tip breaks to occur with use of excessive force during the implant procedure.Driver tip damage may be readily detected via visual, audible, and/or tactile signals.Analysis of the returned driver revealed that the end of the driver was damaged, and both tips of the driver were completely sheared off.The damage to the driver was sufficient to prevent functional testing.Field return samples from complaints spike were sent for scanning electron microscopy (sem) analysis, material composition, and hardness testing.Analysis results indicate the failure is associated to the presence of excessive hydrogen in the instrument material.A review of the instructions for use (ifu) was performed, and it did not reveal any anomalies as it states to avoid application of excessive stress on instrumentation and do not force deployment or implant breakage or damage to bony structures may result.It also states to carefully inspect all instruments prior to and after use.Do not use an instrument that is visibly damaged.If an instrument appears damaged after use confirm that no broken fragments are retained in the patient.
Event or Problem Description
It was reported that during the superion indirect decompression system (ids) implant procedure, difficulties occurred during the implant deployment, requiring multiple repositioning attempts to properly align the inserter with the spinous process.Just before making another adjustment, a noise was heard, and upon inspection, the driver was found to be broken.All broken pieces were successfully removed from the patient, and a new driver was used to complete the procedure.